Hail, Cheyenne
- When
- May 25, 7:35 PM CST
- Where
- Cheyenne County, 9.28 mi SSE of St Francis Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.634, -101.712
During the evening strong to severe thunderstorms produced quarter size hail near St. Francis and nickel size hail north of Atwood later in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening strong to severe thunderstorms produced quarter size hail near St. Francis and nickel size hail north of Atwood later in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 5:40 PM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 540 PM MDT WED MAY 25 2016 .SHORT TERM...(This evening through Thursday) Issued at 146 PM MDT Wed May 25 2016 Across the forecast area this afternoon...the remnants of the low cloud deck which lingered over central portions of the area...now resides only over far eastern zones and continues to thin out. Temps in areas where clouds have finally left have rebounded nicely by several degrees. Most of the CWA now in the 70s with some upper 60s east. Weak ridging over the area giving the region mainly variable conditions of 5 mph or less. Going into tonight and on into Thursday...weak shortwave moving through the Central Rockies at this time...will move at a northeast vector across mainly northern zones tonight. Models do hint at potential for some light rw/trw development..but chances do look thin. Have put in a slight chance for isolated trw/rw concentrating in locales over NE Colorado and those along the Nebraska/Kansas border. This quick moving system will give way to an approaching warm front going into Thursday morning. Out ahead of this front...do expect linger isolated rw/trw...along with areas of fog. The focus of the fog will be from a few hours before sunrise thru the mid morning hours before burning off. It will be along and ahead of this frontal boundary that the focus for the next round of severe wx will be for the afternoon hours. Going into the afternoon hrs Thursday...increased instability occurs with the influx of higher dewpts...daytime highs reaching will into the mid to upper 70s...and strong wind shear. Strong to severe thunderstorms are expected to develop...and as a result the storm prediction Center has put the majority of the region into Enhanced Risk for severe wx...with only a small portion in Slight Risk to the SW. Have put in enhanced wording for the afternoon hours to reflect this. For temps...daytimes highs will range mainly in the mid to upper 70s. Some locales may even reach near 80F in far E/SE zones. Locales in NE Colorado may only reach near 70F as a result of cloud cover. Overnight lows tonight will range from the upper 40s west...to the mid 50s east. .LONG TERM...(Thursday night through Wednesday) Issued at 223 PM MDT Wed May 25 2016 Thursday evening is the primary period of concern with this extended forecast period. A severe weather outbreak should be anticipated as several favorable factors come together. First, a warm front will provide a focus for thunderstorm development Thursday afternoon. Storms will continue across the region Thursday evening. Second, an extremely unstable atmosphere is forecast by many guidance members. SBCAPE in the 2000-3500 J/KG range is likely. Further, strong height falls of 6-8 dam are indicated as the negatively tilted low passes over. In addition to the large instability, a highly sheared atmosphere should also develop. 0-6 KM Bulk Shear of 50-60 kts should be realized shortly after noon. 0-3 KM Helicity of 300-450 m2/s2 is also forecast, and environment highly favorable for tornadoes. Finally, the upper level forcing will be perpendicular to the boundary these storms form on. This means that storms should initially be supercelluar before activity congeals into an MCS. Expect a continued threat for very large hail, damaging winds, and tornadoes (some strong, long-tracked possible) to persist well into the evening hours. Storms will progress north-northeast and should exit the region by midnight. Some shower/thunderstorm activity will persist through the overnight hours, particularly on the western edge of the departing low along and west of the Colorado border. Aside from Thursday night, am anticipating chances for convective activity to persist across the region throughout the extended forecast period. The severe weather threat should diminish for at least Friday and Saturday. This is because the negatively tilted trough slides northeast away from the region. In addition, the dryline surges east into eastern Nebraska and eastern Kansas, greatly reducing the high atmospheric instability. Atmospheric instability becomes quite high once again for Sunday through Tuesday as moisture return from the southeast commences. However, a lack of significant disturbances or a highly sheared atmosphere suggests the severe weather threat should be much lower. There will be enough shear for a few severe thunderstorms each day, given the instability buildup, but any type of severe thunderstorm outbreak currently appears unlikely. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 540 PM MDT Wed May 25 2016 VFR conditions expected to prevail during the early TAF period, with main complication being thunderstorms near CO state line progressing eastward. A few thunderstorms appear to be in line to pass within vicinity of KGLD with better coverage expected at KMCK. By late evening coverage should diminish. While showers/thunderstorms may be possible late tonight through Thursday morning as a warm front stalls along I-70 corridor, coverage will be a big question. Shower/thunderstorm coverage should then increase Thursday afternoon, however confidence is too low to prevail thunderstorms at this time. North of front low level moisture will increase, with stratus and light fog developing. MVFR appears likely at both terminals based on trends of all available guidance, with less confidence in IFR conditions developing. I trended TAFs towards latest guidance with worst conditions appearing more likely at KGLD at this time (closer to front). Stratus/fog should lift by mid morning Thursday, though there is a chance stratus could linger into midday at KMCK. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...RRH AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 244 PM MDT WED MAY 25 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262045- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 244 PM MDT WED MAY 25 2016 /344 PM CDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE FOR PORTIONS OF THE TRI STATE REGION DURING THE OVERNIGHT HOURS. THE MAIN FOCUS FOR ANY THUNDERSTORMS...SOME OF WHICH MAY BE STRONG...WILL OCCUR OVER MUCH OF NORTHEAST COLORADO...AND LOCALES ALONG THE NEBRASKA AND KANSAS BORDER. WIND AND HAIL WILL BE MAIN THREATS WITH ANY STORMS THAT DEVELOP. AREAS OF FOG WILL DEVELOP AFTER MIDNIGHT...MAINLY IN AREAS FROM INTERSTATE 70 NORTH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY MORNING WILL TRANSLATE TO SEVERE THUNDERSTORMS POSSIBLE FROM THURSDAY AFTERNOON INTO THE EVENING HOURS. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND EVEN A FEW TORNADOES. SOME TORNADOES MAY BE STRONG. AREAS OF FOG WILL LINGER THROUGH THE MID MORNING HOURS...MAINLY IN AREAS FROM INTERSTATE 70 NORTH. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY. THE STRONGEST STORMS WILL PRODUCE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 358 PM MDT WED MAY 25 2016 COZ090-252245- YUMA COUNTY CO- 358 PM MDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY UNTIL 445 PM MDT... AT 357 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF YUMA...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... YUMA...ECKLEY...VERNON...HEARTSTRONG...ABARR AND JOES. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 232 AND 234. LAT...LON 3993 10220 3957 10277 3957 10280 4032 10279 TIME...MOT...LOC 2157Z 217DEG 29KT 3991 10282 LOCKHART
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT WED MAY 25 2016
COZ090-NEZ079-260000-
YUMA COUNTY CO-DUNDY NE-
519 PM MDT WED MAY 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 600 PM MDT...
AT 519 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTH OF WRAY...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WRAY...ALVIN...WAUNETA AND LAIRD.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 243 AND 267.
LAT...LON 4035 10205 4035 10176 4019 10167 4003 10221
4034 10242 4044 10220 4044 10205
TIME...MOT...LOC 2319Z 231DEG 26KT 4033 10218
LOCKHARTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 644 PM MDT WED MAY 25 2016 COZ090-KSZ001-260115- YUMA COUNTY CO-CHEYENNE KS- 644 PM MDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO AND WESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 715 PM MDT/815 PM CDT/... AT 644 PM MDT/744 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF BONNY RESERVOIR...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BONNY RESERVOIR...HALE...VERNON...IDALIA AND BEECHER ISLAND. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 208 AND 210...AND BETWEEN MILE MARKERS 212 AND 233. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3960 10189 3958 10229 3993 10239 3998 10197 TIME...MOT...LOC 0044Z 257DEG 26KT 3974 10220 LOCKHART
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 708 PM MDT WED MAY 25 2016 COZ090-260145- YUMA COUNTY CO- 708 PM MDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL 745 PM MDT... AT 708 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF COPE...OR 24 MILES SOUTH OF YUMA...MOVING EAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ABARR AND HEARTSTRONG. LAT...LON 3968 10279 3996 10271 4000 10241 3964 10249 TIME...MOT...LOC 0108Z 257DEG 18KT 3977 10272 LOCKHART
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
827 PM CDT WED MAY 25 2016
NEZ081-260200-
RED WILLOW NE-
827 PM CDT WED MAY 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RED WILLOW COUNTY UNTIL
900 PM CDT...
AT 827 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF WILLOW VIEW CAMPGROUND...OR 8 MILES NORTH OF
MCCOOK...MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MCCOOK...INDIANOLA AND BARTLEY.
LAT...LON 4030 10020 4010 10041 4021 10076 4035 10076
4035 10020
TIME...MOT...LOC 0127Z 277DEG 32KT 4033 10057
LOCKHARTThe Goodland radar (KGLD), 30 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
3 hail. Local standard time, as filed.
Nickel to quarter size hailstones were covering Highway 27.
The hailstones ranged from pea to penny in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634041, 634042, 634043.